The Relationship Between the Gut Microbiome and Management of C. Difficile - Episode 9
A Patient Case of C Difficile Infection: Selecting Optimal Therapy
Centering their discussion around a patient case of CDI, experts discuss optimal therapy selection given available agents and guidelines.
James A. McKinnell, MD: I think one of the nice transitions here is I can put you guys on the spot, and I’m going to here. What I’m going to do is present to you a case, and I want you to establish in your head, or if you’re really bold commit and write it down, to what your initial treatment course would be, what your strategy would be and why. My case is a 65-year-old lovely female who’s named Lucy. If you all have ever heard me present, I like Charlie Brown. It’s either Lucy or Linus or Pigpen, that’s my sort of group. This one’s Lucy. A 65-year-old woman named Lucy, who’s got rheumatoid arthritis, and she’s on methotrexate. She’s also known to have dyspepsia and she’s on a PPI [protein pump inhibitor]. She presents after having a short stay in the hospital for a fall with a slight injury. She needed some rehabilitation, and she’s now back at home. She presents to you with 4 days of diarrhea, profuse watery diarrhea at least 6 times a day, and you order your local C diff [Clostridioides difficile] test, and it’s positive. A fairly straightforward case here. What are the initial reactions? What are your initial thoughts to that case?
Carl V. Crawford, MD: Why was she on the PPI?
James A. McKinnell, MD: The GI [gastroenterologist] says why is she on the PPI; Kelly should say, where is the antibiotic exposure. But let’s talk about the PPI side of things.
Carl V. Crawford, MD: With the PPI, the reason why I mentioned that is that we’ve already discussed that there’s an increased risk for developing C diff if you’re on a PPI. And when we prescribe medications, we have to make sure that we’re prescribing them for the right reasons, or we can actually sometimes do more harm. In this case, I hope we did not do more harm to Lucy by giving her a PPI for no reason. If she needed it, great, but if she didn’t need it, I would feel bad.
James A. McKinnell, MD: Why does she need it? I use the term dyspepsia to trigger the two of you. I will admit that, but what am I triggering? Explain that concept. What’s the idea here that people might be missing?
Carl V. Crawford, MD: It’s the appropriate use of the PPIs because we know that with increased stringency of acid suppression, your risk for C diff infection can go up. If she was on an inappropriately prescribed medication, whether it’s a PPI or an antibiotic, her risk goes up. We’ve done her an iatrogenic disservice by putting her on that medication. We have to make sure that when patients are discharged, they’re being discharged on the right medications, which requires that one has to reconcile the medications. That’s a part of antibiotic stewardship; to a certain extent it’s like medication stewardship. As long as she’s on it appropriately, and I’ll pretend that she did have some heartburn that was associated with that dyspepsia, so it was a reason for her to be on it. Maybe she’s on an NSAID [nonsteroidal anti-inflammatory drug] as well, so she needs it for gastrointestinal protection; it’s fine. Now that we know that she has some degree of immunosuppression, she’s about 65, I believe that’s what you said. She’s got a couple of factors for not just the development for C diff but C diff recurrences.
James A. McKinnell, MD: Does everyone have their answer?
Sahil Khanna, MBBS, MS: I was going to talk more about dyspepsia too. If you put gastroenterologists on the spot, I’ve got to talk about dyspepsia. Carl and I both agree on at least this one. Dyspepsia is a questionable indication for using PPIs. It may work, but it could be a placebo effect too. The one thing about PPI use with antibiotic stewardship is that I discuss with my patients that even if you have heartburn, you have reflux disease, you’ve got peptic ulcer disease, let’s try to tackle the pathophysiology of those. Let’s try to get rid of the risk factors that are causing that stuff, but then after you prescribe a PPI, it’s important to deescalate therapy. It’s very important, even after you deescalate therapy, to discuss every 6 to 12 months with my patients, let’s try to either wean you off or try to get you on an even lower dose of PPI because we now know these are not drugs that don’t have adverse effects. They have lots and lots of adverse effects, not just C diff but outside of C diff, so we must make sure that you have PPI stewardship, just like you have antibiotic stewardship in today’s world.
James A. McKinnell, MD: What is our treatment approach for this? We’ll start ladies first.
Kelly R. Reveles, PharmD, PhD, BCPS: We have a patient who presumably does have true infection. I don’t know if you told us exactly what diagnostic test you used.
James A. McKinnell, MD: True infection, make it easy.
Kelly R. Reveles, PharmD, PhD, BCPS: But we have a clinical presentation consistent with C diff, more than 3 new loose stools per day. It sounds like she’s high risk. She’s older, 65, and she’s immunosuppressed. Both of those factors also put her at high risk for recurrence, and so barring any financial or logistical barriers, I would use traditional dose fidaxomicin probably with a bezlotoxumab infusion.
Sahil Khanna, MBBS, MS: In this situation, I would use the fidaxomicin extended regimen twice daily for 5 days, and once every other day from day 7 through day 25. This is based on that this patient almost fits the clinical trial criteria for that particular trial, where they had hospitalized adults over 60 years old, and a lot of them had cancer or were immunocompromised. I would use that. I would argue with Kelly and say I would not use bezlotoxumab because the bezlotoxumab studies didn’t have a lot of patients with fidaxomicin. I personally don’t have experience with bezlotoxumab and fidaxomicin together. It’s not an unreasonable strategy, but if you can get to that 2.7% recurrence rate within 30 days, less than 10% within 55 days, I would use that regimen.
Carl V. Crawford, MD: Ideally, I would use that extended taper on Lucy, mainly because I would worry about her being immunosuppressed and having a recurrence, and ending up in the hospital. Unfortunately, practically it is very difficult for us to arrange for bezlotoxumab within our hospital setting. In a Disneyland environment, yes, I would totally use bezlotoxumab, but practically I may have to defer that until she gets a recurrence just to prove to insurance companies and the logistics of getting this infused as a simultaneous agent.
The best strategy is using that extended taper because it will decrease her risk for a subsequent recurrence, and then you can wait and see, and make sure that we address with her the symptoms that she needs to be aware of in the event that this happens again. It’s important that my staff knows that this person has C diff and that she’s being treated, and that the patient knows that if she starts having loose stools again, she can call us, and then we can manage her next appropriate therapy. Those are the transitions of care protocols that we sometimes mention, but it’s important for her because in the back of my mind, she’s got a 20% chance of this coming back no matter what I use. However, with the extended taper, it may be lower. I just don’t know how much lower it is in a patient who’s over 65 on methotrexate, on a PPI, because then you start to get more granular, and we don’t have enough data to say that this individual will have X% chance of recurrence.
Sahil Khanna, MBBS, MS: Jimmy, I’d like to add to that. Let’s say we are not practicing in Disneyland, where a lot of us don’t in the community and even ourselves we don’t, and fidaxomicin is not covered by insurance, or fidaxomicin is not part of the patient’s preferred drug panel. Or if a patient doesn’t have prescription insurance, which can happen with a lot of our Medicare/Medicaid patients. In that situation, I would try to use oral vancomycin and then think about prescribing bezlotoxumab in the outpatient setting because in the outpatient setting, we can get better coverage for bezlotoxumab, so you would get better bang for your buck. Here I would agree with Kelly, we should use bezlotoxumab, but probably add it to the oral vancomycin in that situation because you are more likely to get coverage for that bezlotoxumab in the outpatient setting.
James A. McKinnell, MD: What dosing and duration of the vancomycin?
Sahil Khanna, MBBS, MS: In this situation, I would use 10 days, and I would try to use the bezlotoxumab around the same time as the vancomycin. If there is a delay in getting bezlotoxumab covered or prescribed or procured, then I would extend the vancomycin because the studies have shown you have to use bezlotoxumab at the same time vancomycin is given, 125 mg, 4 times a day. There’s usually no reason to go higher than that in the outpatient setting. It will just cause more dysbiosis, more upper GI [gastrointestinal] adverse effects. It’s not a benign drug.
James A. McKinnell, MD: Is thereconsensus?
Carl V. Crawford, MD: I totally agree.
Kelly R. Reveles, PharmD, PhD, BCPS: I agree.
James A. McKinnell, MD: Wow, impressive.
Sahil Khanna, MBBS, MS: Finally we have a consensus.
James A. McKinnell, MD: I do work in Los Angeles, but I don’t practice in Disneyland, though it is close. But I think we do have an idea that as we can, we use fidaxomicin. If not, then you’re using maybe vancomycin in combination with bezlotoxumab, if we can.
Thank you for watching this Pharmacy Times® Peer Exchange. If you enjoyed the content, please subscribe to our e-newsletters to receive upcoming Peer Exchanges and other great content right in your inbox.
Transcript edited for clarity.